Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at May 7, 2021, 2:32 PM MDT for 4 counties in Montana. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2021, 2:32 PM MDT (20:32 UTC)
- Expired
- May 7, 2021, 4:00 PM MDT
- In force
- 88 min
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Gallatin County, MT, Jefferson County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 208 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WWUS85 KTFX 072032
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Fri May 7 2021
MTZ008-015-052-055-072200-
Madison-Beaverhead-Jefferson-Gallatin-
232 PM MDT Fri May 7 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD...
JEFFERSON AND GALLATIN COUNTIES...
At 230 PM MDT, radar indicated an area of thunderstorms over
Beaverhead, Madison, Gallatin, and Jefferson Counties. These storms
are moving to the northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4575 11392 4593 11350 4576 11339 4588 11310
4563 11270 4575 11219 4623 11259 4652 11215
4637 11178 4584 11165 4619 11134 4620 11080
4619 11079 4505 11115 4449 11110 4475 11139
4454 11151 4443 11298 4477 11313 4490 11348
TIME...MOT...LOC 2028Z 222DEG 37KT 4572 11305 4510 11191
$$
mpjWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 7, 11:45 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 7, 11:45 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Fri May 7 2021 Aviation Section Updated. .UPDATE... Surface pressure analysis reveals a trough located along the lee side of the Rocky Mountains, extending from Calgary to Cut Bank, then along I-15 through Great Falls and into far Southwest Montana. Pressure rises back to the west indicate the position of the strong Pacific cold front now poised to cross the Continental Divide. Radar shows scattered light showers across central and N-central MT, though these are generally virga, serving to help moisten the lower atmosphere. The overall situation matches well with the short term model guidance, still anticipating moderate to at times heavy rainfall developing this afternoon from Madison and Gallatin County, extending northeast through Meagher, Judith Basin, and Fergus counties into the evening. There remains a marginal risk for severe thunderstorms across Southwest Montana, given a a weakly unstable and sheared environment this afternoon. The best timing for any stronger thunderstorms in this area is appears to be around 3 to 5 pm MDT. Minor adjustments were posted to all forecast elements to better match observed trends. && .SYNOPSIS... A cold front will sweep east across the area later today with rain developing this afternoon along and behind the front. A few thunderstorms are expected across central and southwest Montana this afternoon with isolated strong to severe storms possible across southwest Montana. Locally heavy rain, gusty winds and hail are possible with thunderstorms late this afternoon into early this evening. Cool and showery conditions persist through the weekend with snow at times in the mountains. && .AVIATION... 1145 AM MDT Fri May 7 2021 (07/18Z TAF period) VFR conditions prevail early this afternoon, but with increasing clouds and rain shower activity ahead of a Pacific cold front. Rain develops with the frontal passage this afternoon with MVFR conditions and mountain obscuration becoming widespread with occasional IFR in periods of moderate rain. A few thunderstorms are expected across SW MT which may impact the KBZN and KEKS terminals this afternoon. Brief heavy rain and hail possible in stronger cells along with fgusty/erratic winds. Showers and MVFR/IFR conditions continue tonight across eastern areas with freezing levels falling to around 5000 feet and possible mix with snow at KBZN and KLWT late tonight through early Saturday morning. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 534 AM MDT Fri May 7 2021/ Today... Upper level low with deep cold pool aloft centered near Vancouver Island this morning will shift inland today with cold front along the leading edge of the strongest cooling aloft crossing the Rockies this morning and sweeping east across north-central and SW MT this afternoon. Surface low pressure trough preceding the front will shift across the area this morning with a few weakening showers lifting NE across the area as temperatures warm quickly before cooling arrives with the front this afternoon. Expect an area of widespread rain/showers to develop along and behind the front as it emerges east of the continental divide early this afternoon. Convective showers and a few thunderstorms will develop across SW MT end lift NE through Central MT later in the afternoon and evening with deeper/surface based instability limited to mainly SW MT, where a few strong to isolated severe storms are possible. While there is plenty of wind shear for organized storms in SW MT later today, buoyancy/CAPE may be a limiting factor but does look sufficient for at least marginal hail and damaging wind in stronger storms. Locally heavy rain is also likely across much of central and SW MT this afternoon into early this evening as a plume of deeper moisture (PWAT's 125-150% of normal) shifts across the area. This will be monitored closely across Gallatin county as convection develops this afternoon for potential impacts to areas near the Bridger Foothills burn scar. Tonight through Sunday... Surface front clears the area early this evening with the cold pool and mid level low pivoting east into central MT tonight through Saturday then stalling and weakening slowly Saturday night through Sunday beneath a blocking upper level ridge across SK. Showers will continue through tonight across east portions of the forecast area and cooling aloft will allow snow levels to rapidly fall to around 5000 feet for most areas by midnight and as low as around 3500 ft by Saturday morning. This would bring several inches of snow to the mountains of Madison and Gallatin county north through the Little Belts tonight with some snow possible as low as the Bozeman/Belgrade area late tonight. Much cooler and showery conditions persist through the weekend with daytime temperatures around 15 or more degrees below seasonal averages and only this 40s for most lower elevation locations. Coverage of showers and additional precipitation looks to be greatest across north-central MT Saturday and especially Sunday but there is still considerable model disagreement on the placement of more organized areas of precipitation. Snow levels are likely to dip back down to 3000-4000 ft Saturday night through Sunday morning, potentially bring a mix or wet snow to lower elevations across central MT Sunday morning. Monday through next Friday... The blocking upper level ridge over SK looks to keep residual moisture and upper level troughing in place across the Northern Rockies and MT through at least Monday night with at some scattered showers continuing to affect the area, though an overall drying/warming trend is expected as the upper level features gradually weaken. Model ensembles point toward a more progressive pattern developing for the middle to later portion of next week with temperatures returning to seasonal averages. There is still a large spread among deterministic and individual ensemble members with specific timing and location of shortwave energy moving through the more progressive west to northwest flow later next week, leading to lower than average predictability for now. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 61 36 49 32 / 90 100 40 50 CTB 56 35 46 32 / 60 10 60 60 HLN 62 37 52 34 / 90 80 20 30 BZN 67 32 49 28 / 100 90 30 30 WYS 64 26 44 17 / 60 100 50 20 DLN 63 29 48 25 / 90 80 20 10 HVR 64 38 47 33 / 60 90 80 70 LWT 64 34 46 30 / 70 100 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 7, 2:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Fri May 7 2021
MTZ008-015-052-055-072200-
Madison-Beaverhead-Jefferson-Gallatin-
232 PM MDT Fri May 7 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD...
JEFFERSON AND GALLATIN COUNTIES...
At 230 PM MDT, radar indicated an area of thunderstorms over
Beaverhead, Madison, Gallatin, and Jefferson Counties. These storms
are moving to the northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4575 11392 4593 11350 4576 11339 4588 11310
4563 11270 4575 11219 4623 11259 4652 11215
4637 11178 4584 11165 4619 11134 4620 11080
4619 11079 4505 11115 4449 11110 4475 11139
4454 11151 4443 11298 4477 11313 4490 11348
TIME...MOT...LOC 2028Z 222DEG 37KT 4572 11305 4510 11191
mpjThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:19 AM MDT | Flash Flood Watch | TFX | 8 hr | |
| May 7, 2:35 PM MDT | Winter Weather Advisory | TFX | 45 hr | |
| May 7, 4:21 PM MDT | Special Weather Statement | TFX | Gallatin | 24 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.